Alert archive / Montana / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this areal flood warning at May 23, 2016, 9:16 PM MDT for Flathead County, Montana. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 9:16 PM MDT (03:16 UTC)
- Expired
- May 24, 2016, 3:15 PM MDT
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Flathead County, MT
The radar
The Missoula radar (KMSX), 161 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WGUS45 KMSO 240316
FLWMSO
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
916 PM MDT MON MAY 23 2016
MTC029-241515-
/O.NEW.KMSO.FA.W.0002.160524T0316Z-160524T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
916 PM MDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA...
* UNTIL 915 AM MDT TUESDAY
* AT 910 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
ALONG HIGHWAY 40 AND HIGHWAY 2 FROM WHITEFISH TO COLUMBIA FALLS.
BLANKENSHIP ROAD AND LAKE DRIVE NEAR THE NORTH FORK OF THE
FLATHEAD RIVER CONTINUE TO BE AFFECTED BY FLOOD WATER. OTHER
REPORTS OF STANDING WATER ON ROADWAYS HAVE CAME IN AROUND WEST
GLACIER...COLUMBIA FALLS AND HUNGRY HORSE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KALISPELL...EVERGREEN...WHITEFISH...COLUMBIA FALLS...
WEST GLACIER...APGAR...CRESTON...HUNGRY HORSE...LA SALLE...
LAKE MCDONALD...NYACK...MARTIN CITY AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
4819 11430 4870 11444
$$2 follow-up statements
525
WGUS45 KMSO 241437
FLWMSO
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
837 AM MDT TUE MAY 24 2016
MTC029-242115-
/O.EXT.KMSO.FA.W.0002.000000T0000Z-160524T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
837 AM MDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXTENDED THE
* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA...
* UNTIL 315 PM MDT TUESDAY
* AT 830 AM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED CONTINUED
FLOODING OF SMALL CREEKS AROUND COLUMBIA FALLS AFFECTING AREA
ROADS AND SOME HOMES. WATER LEVELS ARE EXPECTED TO SLOWLY RECEDE
BY THIS AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
4819 11430 4870 11444
$$353
WGUS85 KMSO 242107
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
307 PM MDT TUE MAY 24 2016
MTC029-242116-
/O.EXP.KMSO.FA.W.0002.000000T0000Z-160524T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
307 PM MDT TUE MAY 24 2016
...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS WILL EXPIRE AT
315 PM MDT FOR CENTRAL FLATHEAD COUNTY...
THE FLOOD WATER IS RECEDING.
THEREFORE...FLOODING THREAT WILL CONTINUE TO DIMINISH.
LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
4819 11430 4870 11444
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at May 23, 2:34 PM MDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 23, 2:34 PM MDT, 6 hours 42 minutes before
Area Forecast Discussion National Weather Service Missoula MT 234 PM MDT MON MAY 23 2016 .DISCUSSION...A vigorous storm system centered over southern Canada has produced quite heavy rain across northwest Montana over the weekend into Monday. 4 to 6 inches of rain was observed in the valleys from Hungry Horse to Blankenship Road. 2 to 3 feet of snow has been recorded over the higher terrain (above 6000 feet) in the Glacier National Park area and also north of Whitefish. See NWS Missoula Tweets and Facebook posts about precipitation and flooding details. An area flood warning continues for this heavy precipitation area, as well as a flood advisory for the greater Flathead County area wide. The feed of very moist air will continue into northwest Montana into this evening. The heaviest precipitation into early Tuesday may be more over the Mission Mountains, Rattlesnake Wilderness area, and Swan Range (rather than points further north). Quite heavy snow (12 to 16 inches) is expected above 6600 to 7000 feet in the Mission Mountains. The span of influence is also shifting further to the south over west central Montana. However, the excessive precipitation amounts and local flooding impacts are not expected to spread as far south as Arlee, Missoula, and the Bitterroots. Over north central Idaho (Orofino to the Camas Prairie), only scattered light showers are expected into Tuesday, with less than 0.10 of an inch of rain expected. The vigorous upper low pressure system responsible for the heavy precipitation will weaken and shift to the east Tuesday and Wednesday. In its wake, a moist and unstable atmosphere will set up and also cover north central Idaho. This translates into scattered showers and local/brief down pours, but no widespread excessive rain. The next weather system will begin to approach the northern Rockies late Thursday and support a few late day showers. The main influence of this weather system should come late Friday, Saturday and Sunday with a very cool air mass and periods of precipitation. The biggest uncertainty is the strength and depth of this upper low pressure system. Some models show another round of moderate to heavy precipitation, but no clear best model that we can point at, yet. We are, however, more confident that the Friday, Saturday and Sunday period should be quite cool with higher terrain snow possible. && .AVIATION...A very moist weather system will influence the Northern Rockies into Tuesday morning. This translates into widespread mountain obscurations and precipitation. Due to the expected precipitation, valleys should also see some low stratus development and occasional IFR conditions (especially KGPI, and KMSO). && .MSO WATCHES/WARNINGS/ADVISORIES... MT...FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA MT...URBAN AND SMALL STREAM FLOOD ADVISORY FOR POOR DRAINAGE AREAS FOR NORTHERN MISSOULA COUNTY AND NORTH CENTRAL LAKE COUNTY ID...None. &&
In the hours before
Local storm report, May 23, 5:20 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HEAVY RAIN COLUMBIA FALLS 48.38N 114.18W
05/23/2016 M1.04 INCH FLATHEAD MT PUBLIC
AMOUNT SINCE 9 PM ON 5/22...3.32 INCHES
SINCE 6 PM ON 5/21.
&&
NWS MISSOULA MT
IRIS SYSTEMNearby
Areal Flood Warnings in Montana, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.